doi: 10.3934/jimo.2020053

The convergence rate analysis of the symmetric ADMM for the nonconvex separable optimization problems

1. 

Department of Information and Computing Science, School of Mathematics and Statistics, Nanjing University of Information Science and Technology, Nanjing 210044, China

2. 

School of Mathematical Sciences, Key Laboratory for NSLSCS of Jiangsu Province, Nanjing Normal University, Nanjing 210023, China

3. 

LMIB of the Ministry of Education, School of Mathematical Sciences, Beihang University, Beijing 100191, China

* Corresponding author: Xingju Cai

Received  July 2019 Revised  October 2019 Published  March 2020

The symmetric alternating direction method of multipliers is an efficient algorithm, which updates the Lagrange multiplier twice at each iteration and the variables are treated in a symmetric manner. Considering that the convergence range of the parameters plays an important role in the implementation of the algorithm. In this paper, we analyze the convergence rate of the symmetric ADMM with a more relaxed parameter range for solving the two block nonconvex separable optimization problem under the assumption that the generated sequence is bounded. Two cases are considered. In the first case, both components of the objective function are nonconvex, we prove the convergence of the augmented Lagrangian function sequence, and establish the $ O(1/\sqrt{k}) $ worst-case complexity measured by the difference of two consecutive iterations. In the second case, one component of the objective function is convex and the error bound condition is assumed, then we can prove that the iterative sequence converges locally to a KKT point in a R-linear rate; and an auxiliary sequence converges in a Q-linear rate. Furthermore, a practical inexact symmetric ADMM with relative error criteria is proposed, and the associated convergence analysis is established under the same conditions.

Citation: Zehui Jia, Xue Gao, Xingju Cai, Deren Han. The convergence rate analysis of the symmetric ADMM for the nonconvex separable optimization problems. Journal of Industrial & Management Optimization, doi: 10.3934/jimo.2020053
References:
[1]

H. AttouchJ. BolteB. F. Svaiter and A. Soubeyran, Convergence of descent methods for semi-algebraic and tame problems: Proximal algorithms, forward-backward splitting, and regularized Gauss-Seidel methods, Mathematical Programming, 137 (2013), 91-129.  doi: 10.1007/s10107-011-0484-9.  Google Scholar

[2]

L. E. GibbonsD. W. HearnP. M. Pardalos and M. V. Ramana, Continuous characterizations of the maximum clique problem, Mathematics of Operations Research, 22 (1997), 754-768.  doi: 10.1287/moor.22.3.754.  Google Scholar

[3]

R. Glowinski and A. Marroco, Sur l'approximation, par éléments finis d'ordre un, et la résolution, par pénalisation-dualité d'une classe de problèmes de Dirichlet non linéaires, Revue Française D'Automatique, Informatique, Recherche Opérationnelle. Analyse Numérique, 9 (1975), 41–76. doi: 10.1051/m2an/197509R200411.  Google Scholar

[4]

R. Glowinski, T. W. Pan and X. C. Tai, Some facts about operator-splitting and alternating direcrion methods, Splitting Methods in Communication, Imaging, Science, and Engineering, (2016), 19–94.  Google Scholar

[5]

Y. Gu, B. Jiang and D. R. Han, A semi-proximal-based strictly contractive Peaceman-Rachford splitting method, arXiv: 1506.02221, 2015. Google Scholar

[6]

B. S. HeH. LiuZ. R. Wang and X. M. Yuan, A strictly contractive Peaceman-Rachford splitting method for convex programming, SIAM Journal on Optimization, 24 (2014), 1011-1040.  doi: 10.1137/13090849X.  Google Scholar

[7]

B. S. HeF. Ma and X. M. Yuan, Convergence study on the symmetric version of admm with larger step sizes, SIAM Journal on Imaging Sciences, 9 (2016), 1467-1501.  doi: 10.1137/15M1044448.  Google Scholar

[8]

D. R. Han, A new hybrid generalized proximal point algorithm for variational inequality problems, Journal of Global Optimization, 26 (2003), 125-140.  doi: 10.1023/A:1023087304476.  Google Scholar

[9]

D. R. Han, Inexact operator splitting methods with selfadaptive strategy for variational inequality problems, Journal of Optimization Theory and Applications, 132 (2007), 227-243.  doi: 10.1007/s10957-006-9060-5.  Google Scholar

[10]

Z. H. Jia, X. Gao, X. J. Cai and D. R. Han, Local Linear Convergence of the Alternating Direction Method of Multipliers for Nonconvex Separable Optimization Problems, Manuscript, 2018. Google Scholar

[11]

W. Kaplan, A test for copositive matrices, Linear Algebra and its Applications, 313 (2000), 203-206.  doi: 10.1016/S0024-3795(00)00138-5.  Google Scholar

[12]

J. Liu, J. H. Chen and J. P. Ye, Large-scale sparse logistic regression, Proceedings of the 15th ACM SIGKDD International Conference on Knowledge Discovery and Data Mining, ACM, Paris, (2009), 547–556. doi: 10.1145/1557019.1557082.  Google Scholar

[13]

P. L. Lions and B. Mercier, Splitting algorithms for the sum of two nonlinear operators, SIAM Journal on Numercial Analusis, 16 (1979), 964-979.  doi: 10.1137/0716071.  Google Scholar

[14]

Z. Q. Luo and P. Tseng, Error bound and convergence analysis of matrix splitting algorithms for the affine variational inequality problem, SIAM Journal on Optimization, 2 (1992), 43-54.  doi: 10.1137/0802004.  Google Scholar

[15]

Z. Q. Luo and P. Tseng, Error bounds and convergence analysis of feasible descent methods: A general approach, Annals of Operations Research, 46 (1993), 157-178.  doi: 10.1007/BF02096261.  Google Scholar

[16]

D. H. Peaceman and H. H. Rachford, The numerical solution of parabolic and elliptic differential equations, Journal of the Society for Industrial and Applied Mathematics, 3 (1955), 28-41.  doi: 10.1137/0103003.  Google Scholar

[17]

N. Parikh and S. Boyd, Proximal algorithms, Foundations and Trends in Optimization, 1 (2014), 127-239.  doi: 10.1561/2400000003.  Google Scholar

[18]

H. V$\ddot{a}$liaho, Quadratic programming criteria for copositive matrices, Linear Algebra and its Applications, 119 (1989), 163-182.  doi: 10.1016/0024-3795(89)90076-1.  Google Scholar

[19]

Z. M. Wu, M. Li, David Z. W. Wang and D. R. Han, A symmetric alternating direction method of multipliers for separable nonconvex mimimization problems, Asia-Pacific Journal of Operational Research, 34 (2017), 1750030, 27pp. doi: 10.1142/S0217595917500300.  Google Scholar

[20]

B. WenX. J. Chen and T. K. Pong, Linear convergence of proximal gradient algorithm with extrapolation for a class of nonconvex nonsmooth minimization problems, SIAM Journal on Optimization, 27 (2017), 124-145.  doi: 10.1137/16M1055323.  Google Scholar

[21]

Z. B. XuX. Y. ChangF. M. Xu and H. Zhang, $ L_ {1/2}$ regularization: A thresholding representation theory and a fast solver, IEEE Transactions on Neural Networks and Learning Systems, 23 (2012), 1013-1027.   Google Scholar

show all references

References:
[1]

H. AttouchJ. BolteB. F. Svaiter and A. Soubeyran, Convergence of descent methods for semi-algebraic and tame problems: Proximal algorithms, forward-backward splitting, and regularized Gauss-Seidel methods, Mathematical Programming, 137 (2013), 91-129.  doi: 10.1007/s10107-011-0484-9.  Google Scholar

[2]

L. E. GibbonsD. W. HearnP. M. Pardalos and M. V. Ramana, Continuous characterizations of the maximum clique problem, Mathematics of Operations Research, 22 (1997), 754-768.  doi: 10.1287/moor.22.3.754.  Google Scholar

[3]

R. Glowinski and A. Marroco, Sur l'approximation, par éléments finis d'ordre un, et la résolution, par pénalisation-dualité d'une classe de problèmes de Dirichlet non linéaires, Revue Française D'Automatique, Informatique, Recherche Opérationnelle. Analyse Numérique, 9 (1975), 41–76. doi: 10.1051/m2an/197509R200411.  Google Scholar

[4]

R. Glowinski, T. W. Pan and X. C. Tai, Some facts about operator-splitting and alternating direcrion methods, Splitting Methods in Communication, Imaging, Science, and Engineering, (2016), 19–94.  Google Scholar

[5]

Y. Gu, B. Jiang and D. R. Han, A semi-proximal-based strictly contractive Peaceman-Rachford splitting method, arXiv: 1506.02221, 2015. Google Scholar

[6]

B. S. HeH. LiuZ. R. Wang and X. M. Yuan, A strictly contractive Peaceman-Rachford splitting method for convex programming, SIAM Journal on Optimization, 24 (2014), 1011-1040.  doi: 10.1137/13090849X.  Google Scholar

[7]

B. S. HeF. Ma and X. M. Yuan, Convergence study on the symmetric version of admm with larger step sizes, SIAM Journal on Imaging Sciences, 9 (2016), 1467-1501.  doi: 10.1137/15M1044448.  Google Scholar

[8]

D. R. Han, A new hybrid generalized proximal point algorithm for variational inequality problems, Journal of Global Optimization, 26 (2003), 125-140.  doi: 10.1023/A:1023087304476.  Google Scholar

[9]

D. R. Han, Inexact operator splitting methods with selfadaptive strategy for variational inequality problems, Journal of Optimization Theory and Applications, 132 (2007), 227-243.  doi: 10.1007/s10957-006-9060-5.  Google Scholar

[10]

Z. H. Jia, X. Gao, X. J. Cai and D. R. Han, Local Linear Convergence of the Alternating Direction Method of Multipliers for Nonconvex Separable Optimization Problems, Manuscript, 2018. Google Scholar

[11]

W. Kaplan, A test for copositive matrices, Linear Algebra and its Applications, 313 (2000), 203-206.  doi: 10.1016/S0024-3795(00)00138-5.  Google Scholar

[12]

J. Liu, J. H. Chen and J. P. Ye, Large-scale sparse logistic regression, Proceedings of the 15th ACM SIGKDD International Conference on Knowledge Discovery and Data Mining, ACM, Paris, (2009), 547–556. doi: 10.1145/1557019.1557082.  Google Scholar

[13]

P. L. Lions and B. Mercier, Splitting algorithms for the sum of two nonlinear operators, SIAM Journal on Numercial Analusis, 16 (1979), 964-979.  doi: 10.1137/0716071.  Google Scholar

[14]

Z. Q. Luo and P. Tseng, Error bound and convergence analysis of matrix splitting algorithms for the affine variational inequality problem, SIAM Journal on Optimization, 2 (1992), 43-54.  doi: 10.1137/0802004.  Google Scholar

[15]

Z. Q. Luo and P. Tseng, Error bounds and convergence analysis of feasible descent methods: A general approach, Annals of Operations Research, 46 (1993), 157-178.  doi: 10.1007/BF02096261.  Google Scholar

[16]

D. H. Peaceman and H. H. Rachford, The numerical solution of parabolic and elliptic differential equations, Journal of the Society for Industrial and Applied Mathematics, 3 (1955), 28-41.  doi: 10.1137/0103003.  Google Scholar

[17]

N. Parikh and S. Boyd, Proximal algorithms, Foundations and Trends in Optimization, 1 (2014), 127-239.  doi: 10.1561/2400000003.  Google Scholar

[18]

H. V$\ddot{a}$liaho, Quadratic programming criteria for copositive matrices, Linear Algebra and its Applications, 119 (1989), 163-182.  doi: 10.1016/0024-3795(89)90076-1.  Google Scholar

[19]

Z. M. Wu, M. Li, David Z. W. Wang and D. R. Han, A symmetric alternating direction method of multipliers for separable nonconvex mimimization problems, Asia-Pacific Journal of Operational Research, 34 (2017), 1750030, 27pp. doi: 10.1142/S0217595917500300.  Google Scholar

[20]

B. WenX. J. Chen and T. K. Pong, Linear convergence of proximal gradient algorithm with extrapolation for a class of nonconvex nonsmooth minimization problems, SIAM Journal on Optimization, 27 (2017), 124-145.  doi: 10.1137/16M1055323.  Google Scholar

[21]

Z. B. XuX. Y. ChangF. M. Xu and H. Zhang, $ L_ {1/2}$ regularization: A thresholding representation theory and a fast solver, IEEE Transactions on Neural Networks and Learning Systems, 23 (2012), 1013-1027.   Google Scholar

Figure 1.  The relationship between $ \alpha $ and $ \theta $
[1]

Thierry Horsin, Mohamed Ali Jendoubi. On the convergence to equilibria of a sequence defined by an implicit scheme. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020465

[2]

Zuliang Lu, Fei Huang, Xiankui Wu, Lin Li, Shang Liu. Convergence and quasi-optimality of $ L^2- $norms based an adaptive finite element method for nonlinear optimal control problems. Electronic Research Archive, 2020, 28 (4) : 1459-1486. doi: 10.3934/era.2020077

[3]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[4]

Kha Van Huynh, Barbara Kaltenbacher. Some application examples of minimization based formulations of inverse problems and their regularization. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020074

[5]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[6]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[7]

Bahaaeldin Abdalla, Thabet Abdeljawad. Oscillation criteria for kernel function dependent fractional dynamic equations. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020443

[8]

Yongge Tian, Pengyang Xie. Simultaneous optimal predictions under two seemingly unrelated linear random-effects models. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020168

[9]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[10]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020440

[11]

Lei Liu, Li Wu. Multiplicity of closed characteristics on $ P $-symmetric compact convex hypersurfaces in $ \mathbb{R}^{2n} $. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020378

[12]

Li-Bin Liu, Ying Liang, Jian Zhang, Xiaobing Bao. A robust adaptive grid method for singularly perturbed Burger-Huxley equations. Electronic Research Archive, 2020, 28 (4) : 1439-1457. doi: 10.3934/era.2020076

[13]

Zexuan Liu, Zhiyuan Sun, Jerry Zhijian Yang. A numerical study of superconvergence of the discontinuous Galerkin method by patch reconstruction. Electronic Research Archive, 2020, 28 (4) : 1487-1501. doi: 10.3934/era.2020078

[14]

Yuxia Guo, Shaolong Peng. A direct method of moving planes for fully nonlinear nonlocal operators and applications. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020462

[15]

Noah Stevenson, Ian Tice. A truncated real interpolation method and characterizations of screened Sobolev spaces. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5509-5566. doi: 10.3934/cpaa.2020250

[16]

Yue Feng, Yujie Liu, Ruishu Wang, Shangyou Zhang. A conforming discontinuous Galerkin finite element method on rectangular partitions. Electronic Research Archive, , () : -. doi: 10.3934/era.2020120

[17]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[18]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[19]

Gang Bao, Mingming Zhang, Bin Hu, Peijun Li. An adaptive finite element DtN method for the three-dimensional acoustic scattering problem. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020351

2019 Impact Factor: 1.366

Article outline

Figures and Tables

[Back to Top]